Editorials

Risk of intracranial haemorrhage linked to co-treatment with antidepressants and NSAIDs

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3745 (Published 14 July 2015) Cite this as: BMJ 2015;351:h3745
  1. Stewart W Mercer, professor of primary care research1,
  2. Rupert A Payne, NIHR clinical lecturer2,
  3. Barbara I Nicholl, lecturer1,
  4. Jill Morrison, professor of general practice1
  1. 1General Practice and Primary Care, Institute of Health and Wellbeing, University of Glasgow, Glasgow G12 9LX, UK
  2. 2Primary Care Unit, Institute of Public Health, University of Cambridge, Cambridge CB2 0SR, UK
  1. Correspondence to: S Mercer stewart.mercer{at}glasgow.ac.uk

Important implications for primary care doctors and patients with multimorbidity

The linked paper by Shin and colleagues (doi:10.1136/bmj.h3517) offers important new evidence about the relation between antidepressant drugs, non-steroidal anti-inflammatory drugs (NSAIDs), and the incidence of intracranial haemorrhage.1 Although NSAIDs and antidepressants are both associated with an increased risk of gastrointestinal bleeding, previous evidence has not shown clear links between intracranial haemorrhage and either type of drug when used alone. The new study, however, set out to define the risk of such bleeds when the two classes of drugs are combined, and the results give some cause for concern. In a retrospective population cohort study of more than four million people in Korea, the authors found that the combination of antidepressants and NSAIDs was associated with a substantially increased risk of intracranial haemorrhage, compared with antidepressant treatment alone.

Antidepressants are widely prescribed globally, and their use is increasing.2 3 4 In England, almost 40 million antidepressant prescriptions were issued in 2012, compared with just under 15 million in 1998.4 NSAIDs are also widely used, often without prescription and in non-pharmacy settings. Oral analgesics accounted for 739 million items in …

View Full Text

Sign in

Log in through your institution

Subscribe